MANATEE -- July in Manatee County is known for its sweltering heat and frequent storms, but this year it's also going to be known for an explosion in heroin overdoses, amid an already horrible epidemic.
"Over Fourth of July weekend, we had 57 overdose calls in three days," said Stephen Krivjanik, chief of the county's Emergency Medical Services Division. "We're in crisis mode right now."
So far in July, EMS has already had to use Narcan, a drug that stops opioid overdoses, 136 times. Typically one dose of Narcan goes to every overdose victim, but lately some addicts require more than one dose to revive. Krivjanik said they're finding the blend of heroin in Manatee County is typically mixed not only with fentanyl, a painkiller 10 times more potent than morphine, but also other synthetics that are increasing overdose risks even further.
Overdoses have already increased exponentially over 2013 and 2014 figures. There were 339 total overdose calls in all of 2013, 700 in 2014, and 630 overdose calls through the end of June here. Just in June, five of those overdose calls were listed as dead on the scene.
Just last weekend, the Bradenton Police Department reported three overdose calls within 11 minutes of each other. The Sarasota Police Department reported three within 24 hours, with one causing death.
"We have to ask ourselves: a) What in this community are we doing wrong, since this is a prevalent health crisis? b) What are we doing right but not following up on enough? And c) How can we provide additional care and resources?" Krivjanik said.
Besides costing human life, the crisis is costing real dollars. Every dose of Narcan costs EMS about $80, and with 795 doses administered so far in 2015, that's a price tag of $63,600 just on Narcan. Then there's the cost of the rest of the equipment and staff needed on emergency calls.
"The big thing for us is
we're treating the same people, transporting the same people, so there's a cycle that we need to break. And that goes beyond what we do," said Manatee County Public Service Director Bob Smith.
"Truly, we'll see them an hour later," Krivjanik added.
The calls come from all over the county and aren't specific to any age, gender, race or economic class, said Paul DiCicco, the deputy chief of clinical affairs for Manatee County EMS. The most concentrated area is the U.S. 41 corridor.
Krivjanik also said other counties aren't suffering nearly as badly as Manatee. Even in Sarasota County, the numbers aren't nearly as drastic, with 392 overdose calls in 2013, 400 in 2014 and 268 through June, according to the Sarasota County Sheriff's Office.
Krivjanik said one issue they hope to tackle in the coming weeks is convincing the county to pay for all first responders, not just EMS, to carry Narcan.
It wouldn't be cheap, he said, but every second counts when administering to an overdose victim.
"How much is a life worth?" he said.
Another issue, Smith said, is the need to address what to do with addicts once an overdose is treated. If there was a more focused process of what to do with addicts to help them seek treatment, it would cut down on the revolving door problem.
The Drug Enforcement Administration in March issued a nationwide alert about the dangers of fentanyl and fentanyl-laced compounds. Officials throughout Manatee and Sarasota counties have told the Bradenton Herald that fentanyl is a major instigator of overdoses in the area, and the mixture of heroin and fentanyl is particularly deadly.
In the Cape Canaveral and Merritt Island areas, 11 overdoses and one death were reported Monday, all believed to be linked to fentanyl and heroin.
Law enforcement and treatment officials have said the 2011 shutdown of the so-called Florida "pill mills" -- doctors who prescribed addictive painkillers to people who didn't really need it -- led to many of those addicts turning to heroin, resulting in increased heroin use and overdoses.
Heroin use nationally has significantly increased among almost all demographics in the past decade and more than doubled among young adults ages 18 to 25, women and non-Hispanic white people, according to figures from the Center for Disease Control and Prevention.
The Sarasota Police Department lists the following as signs of active heroin use:
Vomiting and scratching.
Complaints of constipation and nausea.
Neglect of grooming and failure to eat.
Covering arms with long sleeves.
Kate Irby, Herald online/political reporter, can be reached at 941-745-7055. You can follow her on Twitter @KateIrby